Can I take the oral combined contraceptive pill?
My mother has Crohn's disease so I wanted to know if there is a risk of me developing Crohn's disease as a result of taking the oral combined contraceptive pill
I would suggest that you schedule an appointment with a gastroenterologist. I know of no association between the use of oral contraceptive pills (also known as the birth control pill) and the risk of developing Crohn's disease. Crohn's disease is an inflammatory condition of the G.I. tract. It can cause diarrhea, abdominal pain, and sometimes bloody stools. It is caused by the immune system that abnormally attacks the G.I. tract thinking that it is a foreign body. Crohn's disease is related to another inflammatory bowel disease called ulcerative colitis. While Crohn's disease does have some genetic association, is generally not thought to be an inherited condition. In any event, the use of the hormones that are found in oral combine contraceptive medications should not cause nor alter the natural history of any inflammatory bowel disease. If you do end up developing symptoms that are sometimes associated with Crohn's disease such as diarrhea and abdominal pain then I would suggest that you schedule an appointment with a gastroenterologist. Treatment for Crohn's disease these days is quite a bit better than it used to be. In addition, you would want to consult with your gastroenterologist anytime he started the new medication to make sure that it was something that was safe to take with Crohn's disease. Good luck.
This answer is for general informational purposes only and is not a substitute for professional medical advice.
If you think you may have a medical emergency, call your doctor or (in the United States) 911 immediately. Always seek the advice of your doctor before starting or changing treatment. Medical professionals who provide responses to health-related questions are intended third party beneficiaries with certain rights under Zocdoc’s Terms of Service.